Texas, 2015

Flash Flooding and Heavy Rain in Texas, May 30, 2015

May 30, 2015 · NWS BRO · 4 events in 2 counties and zones

The combination of an approaching late season front, warm humid air, light winds that allowed an afternoon sea breeze to develop, and boundaries from storms moving south from Del Rio and Laredo set the stage for multicell thunderstorm clusters to fire, mainly from northwest Cameron and eastern Hidalgo counties westward to the Rio Grande Plains during the mid to late afternoon, which carried into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of an approaching late season front, warm humid air, light winds that allowed an afternoon sea breeze to develop, and boundaries from storms moving south from Del Rio and Laredo set the stage for multicell thunderstorm clusters to fire, mainly from northwest Cameron and eastern Hidalgo counties westward to the Rio Grande Plains during the mid to late afternoon, which carried into the early evening. Stronger cells produced an estimated 3 to 4 inches just north of the Rio Grande in the San Juan/Alamo area, and another measured 4 inches in Rio Grande City. The torrential rain pockets left a combination of urban and more life and property threatening flash flooding, in both the San Juan/Alamo area, where the rain overwhelmed septic systems and flooded streets with known poor drainage with at least 3 feet of water, and near Rio Grande City, where U.S. 83 was flooded near Garceno, and at least one home was evacuated from floodwaters near Escobares around 7 pm. Other heavy rains, estimated up to 4 to 5 inches, fell over open ranchlands of eastern Zapata and central Brooks counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 30, 2:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 30, 2:31 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
331 PM CDT SAT MAY 30 2015

.SHORT TERM /NOW THROUGH SUNDAY NIGHT/...THE MAIN ISSUE IN THE SHORT
TERM WILL BE THE ONGOING MCS/QLCS MOVING EAST-SOUTHEAST ALONG THE
RIO GRANDE MOVING INTO WEBB COUNTY. LATEST SATELLITE IMAGERY SHOWS
THE ONGOING THUNDERSTORM COMPLEX ACROSS SOUTH TEXAS INTO NORTHEAST
MEXICO AND A PLUME OF PACIFIC MOISTURE STREAMING ACROSS CENTRAL
MEXICO INTO DEEP SOUTH TEXAS. AT THE SURFACE...A WEAK COLD FRONT IS
LOCATED ACROSS CENTRAL TEXAS THIS AFTERNOON. CURRENT BRO RADAR SHOWS
ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SEA BREEZE
MOVING ACROSS PORTIONS OF THE AREA.

THIS MCS/QLCS WITH A STRONG COLD POOL IS EXPECTED TO HOLD TOGETHER
AND REACH THE WESTERN PORTIONS OF THE DEEP SOUTH TEXAS LATER THIS
AFTERNOON. OUTFLOW BOUNDARIES FROM THIS FEATURE COMBINED WITH
ABUNDANT MOISTURE /PRECIPITABLE WATER VALUE OF 1.63 INCHES PER BRO
12Z SOUNDING/...INCREASING INSTABILITY...DAYTIME HEATING AND
INTERACTION BETWEEN THE SEA BREEZE AND A BOUNDARY TO THE NORTH WILL
CONTINUE TO SUPPORT SOME ADDITIONAL CONVECTION ACROSS DEEP SOUTH
TEXAS FOR THE REST OF THE AFTERNOON INTO THIS EVENING. THE STORM
PREDICTION CENTER HAS THE EXTREME WESTERN PORTIONS OF DEEP SOUTH
TEXAS /MAINLY ZAPATA COUNTY/ UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH MARGINAL RISK ACROSS THE REST OF DEEP SOUTH TEXAS
FOR THE REST OF THIS AFTERNOON AND TONIGHT. WILL MENTION DAMAGING
WINDS POSSIBLE ACROSS THE FAR WEST AND GUSTY WINDS FOR THE REST OF
THE AREA THROUGH TONIGHT.

RAINFALL AMOUNTS WILL BE TRICKY DUE TO MOVEMENT OF THE THUNDERSTORM
COMPLEX. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. THE WEAK COLD FRONT ACROSS CENTRAL TEXAS WILL
DRIFT SOUTH TONIGHT COMBINED WITH SOME UPPER LEVEL SUPPORT WILL
MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE GROUND
REMAINS NEARLY SATURATED ACROSS MOST OF DEEP SOUTH TEXAS FROM THE
RAINFALL OF THE PAST COUPLE OF WEEKS...THE POTENTIAL FOR FLASH
FLOODING EXISTS WITH HEAVY RAINFALL. AVERAGE RAINFALL AMOUNTS OF 1
TO 3 INCHES...WITH HIGHER AMOUNTS POSSIBLE...ACROSS DEEP SOUTH TEXAS
LATE THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS NOW THROUGH LATE
TONIGHT.

THE REMNANTS OF THE WEAK COLD FRONT WILL PUSH OUT INTO THE NORTHWEST
GULF ON THE EAST AND WILL CONTINUE TO SUPPORT CONVECTION UPSTREAM
OVER THE RIO GRANDE PLAINS. LINGERING CONVECTION IS POSSIBLE ACROSS
THE AREA TONIGHT WITH AMPLE MOISTURE AND BOUNDARY IN THE AREA. LOW
TEMPERATURES WILL BE IN THE LOWER TO MID 70S TONIGHT WITH LIGHT
ONSHORE WINDS.

WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY DUE TO
THE COMBINATION OF STALLED FRONT IN THE AREA AND ABUNDANT MOISTURE
OVER DEEP SOUTH TEXAS. SLIGHTLY DRIER AIR WILL BEGIN TO MOVE SOUTH
INTO THE REGION SUNDAY NIGHT. WILL MENTION A CHANCE OF POPS ACROSS
THE WEST SUNDAY EVENING DUE TO CONVECTION OVER MEXICO MOVING INTO
THE AREA. HIGH TEMPERATURES WILL BE THE MID TO UPPER 80S SUNDAY WITH
LIGHT NORTHEAST WINDS. OVERNIGHT LOW TEMPERATURES SUNDAY NIGHT WILL
BE IN THE 70S.

&&

.MARINE...NOW THROUGH SUNDAY NIGHT...BROAD HIGH PRESSURE ACROSS THE
NORTHERN GULF WILL RESULT IN A WEAK PRESSURE GRADIENT ALONG THE
LOWER TEXAS COAST. A WEAK COLD FRONT WILL MOVE INTO THE LOWER
TEXAS COASTAL WATERS LATE TONIGHT INTO SUNDAY. THIS WILL RESULT IN
LIGHT TO MODERATE NORTHEAST WINDS SUNDAY...BECOMING EAST TO
SOUTHEAST SUNDAY NIGHT. LOW TO MODERATE SEAS WILL PREVAIL THROUGH
THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT AND SUNDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ248>257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63/61/65
Hazardous weather outlook, May 30, 3:16 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
416 PM CDT SAT MAY 30 2015

TXZ248>257-312130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
416 PM CDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
AREA THROUGH LATE THIS AFTERNOON AND TONIGHT. ALONG WITH HEAVY
RAINFALL...AN ISOLATED STRONG TO SEVERE STORM OR TWO WILL BE
POSSIBLE...WITH DAMAGING WINDS AND SMALL HAIL WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY.
HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-312130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
416 PM CDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 30, 2:44 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
344 PM CDT SAT MAY 30 2015

TXZ250-302115-
BROOKS TX-
344 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROOKS COUNTY UNTIL
415 PM CDT...

AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FALFURRIAS...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... FALFURRIAS AND BROOKS COUNTY AIRPORT.

LAT...LON 2726 9810 2722 9807 2710 9821 2726 9847
TIME...MOT...LOC 2043Z 134DEG 13KT 2722 9820

JS
Special weather statement, May 30, 3:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
433 PM CDT SAT MAY 30 2015

TXZ250-252-253-302200-
BROOKS TX-HIDALGO TX-STARR TX-
433 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HIDALGO...
SOUTHWESTERN BROOKS AND NORTHEASTERN STARR COUNTIES UNTIL 500 PM
CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF EL COYOTE RANCH AIRPORT...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA ELENA...SAN ISIDRO...LA REFORMA AND DELMITA.

LAT...LON 2699 9827 2675 9808 2662 9822 2671 9851
      2678 9850 2678 9842 2688 9842
TIME...MOT...LOC 2132Z 135DEG 14KT 2674 9821

JS
Special weather statement, May 30, 3:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
443 PM CDT SAT MAY 30 2015

TXZ248-249-302215-
JIM HOGG TX-ZAPATA TX-
443 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JIM HOGG AND
NORTHEASTERN ZAPATA COUNTIES UNTIL 515 PM CDT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESCOBAS...OR NEAR BUSTAMANTE. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESCOBAS.

LAT...LON 2715 9895 2692 9881 2687 9910 2716 9909
TIME...MOT...LOC 2142Z 326DEG 5KT 2701 9900

JS
Special weather statement, May 30, 3:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
458 PM CDT SAT MAY 30 2015

TXZ250-302230-
BROOKS TX-
458 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND CENTRAL
BROOKS COUNTIES UNTIL 530 PM CDT...

AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EL COYOTE RANCH AIRPORT...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL COYOTE RANCH AIRPORT...ENCINO AND RACHAL.

LAT...LON 2686 9809 2683 9839 2701 9842 2705 9842
      2706 9843 2712 9844 2714 9807
TIME...MOT...LOC 2157Z 176DEG 18KT 2689 9821

JS
Special weather statement, May 30, 4:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
524 PM CDT SAT MAY 30 2015

TXZ250-302315-
BROOKS TX-
524 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JIM HOGG AND SOUTHERN
BROOKS COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RACHAL. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ENCINO AND RACHAL.

LAT...LON 2687 9800 2678 9825 2700 9842 2701 9842
      2713 9809
TIME...MOT...LOC 2223Z 153DEG 7KT 2690 9814

JS
Special weather statement, May 30, 4:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 PM CDT SAT MAY 30 2015

TXZ248-302315-
ZAPATA TX-
528 PM CDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAPATA UNTIL 615 PM
CDT...

AT 528 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESCOBAS...OR 7 MILES EAST OF BUSTAMANTE...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORALES-SANCHEZ.

LAT...LON 2705 9908 2701 9895 2678 9895 2670 9900
      2678 9923
TIME...MOT...LOC 2228Z 018DEG 15KT 2701 9899

JS

The radar

The Brownsville radar (KBRO), 80 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Hidalgo

When
May 30, 5:00 PM CST to 7:30 PM CST
Where
Hidalgo County, 0.6 mi S of San Juan to 0.11 mi SW of Alamo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.171, -98.171

Public reported numerous roadways covered in water ranging from 7 inches to 3 feet across San Juan and Alamo, mainly south of Expressway U.S. 83.

Flash Flood, Starr

When
May 30, 5:30 PM CST to 7:30 PM CST
Where
Starr County, 0.96 mi SSW of Escobares to 0.98 mi SSW of Escobares
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.408, -98.978

Starr County Sheriffs Office reported that a home had to be evacuated due to flooding along Lolo Flores Road in Escobares, as well standing water on roadways.

Flash Flood, Starr

When
May 30, 5:30 PM CST to 7:30 PM CST
Where
Starr County, 1.21 mi NW of Garceno to 0.89 mi WNW of Garceno
Cause
Heavy Rain
Reported by
Local Official
Coordinates
26.410, -98.946

Starr County Sheriffs Office reported that Garceno Loop near Highway 83 was closed due to high water covering the roadway.

Heavy Rain, Hidalgo

When
May 30, 5:50 PM CST to 6:50 PM CST
Where
Hidalgo County, 4.32 mi NW of Lindsay Gardens
Reported by
COOP Observer
Coordinates
26.323, -98.370

La Joya COOP observer reported 1.30 inches of rainfall and minor street flooding north of La Joya.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582548, 582545, 582546, 582547.